Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 628, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2004, 6:19 PM CDT for Kiowa County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 12, 2004, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 133 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 122319 SVROKC OKC075-130000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 618 PM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 700 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LONE WOLF...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE EASTERN ALTUS RESERVOIR AND LONE WOLF HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY. LAT...LON 3511 9919 3511 9939 3484 9926 3495 9906 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:41 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 12, 3:41 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 341 PM CDT THU AUG 12 2004 .DISCUSSION... WILL KEEP THIS SHORT SINCE WE HAVE ACTIVE WEATHER. WEAK UPPER LEVEL DISTURBANCE HAS BEEN ENOUGH TO DEVELOP A SMALL SCALE SURFACE CIRCULATION OVER NORTH CENTRAL OKLAHOMA AND HELP WITH THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON IN THIS AREA. THE INITIAL STORM IS NOW MOVING TOWARD THE ADA AREA AND HAS PRODUCED A HEALTHY OUTFLOW THAT HAS COOLED TEMPS INTO THE 70S AND AN EAST WIND CREATING DECENT CONVERGENCE ON THE OUTFLOW BOUNDARY THAT IS HELPING WITH THE DEVELOPMENT IN NORTHWEST OKLAHOMA. ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT IS OCCURRING IN WESTERN OKLAHOMA AND THE TEXAS PANHANDLE. THIS SCATTERED THUNDERSTORM ACTIVITY SHOULD CONTINUE INTO THE EVENING WITH THE POSSIBILITY OF MORE MOVING IN FROM THE HIGH TERRAIN. WARM ADVECTION INCREASES AGAIN SATURDAY AND SATURDAY NIGHT... ESPECIALLY IN THE ETA MODEL. HAVE UPPER POPS A LITTLE BIT FOR THIS AND MAY NEED TO INCREASE MORE AS THE SCENARIO DEVELOPS. ANOTHER SIGNIFICANT FRONT MOVES THROUGH THE AREA LATE IN THE EXTENDED PERIOD BRINGING ANOTHER SHOT OF COOL AIR. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 83 60 84 / 30 10 10 10 HOBART OK 61 84 61 84 / 30 20 20 20 WICHITA FALLS TX 63 86 63 87 / 30 20 20 20 GAGE OK 55 82 59 80 / 30 20 20 30 PONCA CITY OK 56 80 58 82 / 20 10 10 10 DURANT OK 61 83 62 85 / 30 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
Hazardous weather outlook, Aug 12, 3:20 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT THU AUG 12 2004
OKZ004>048-050>052-TXZ083>090-131200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK IS SOUTH AND WEST OF A LINE FROM
MEDFORD TO STILLWATER... TO COALGATE TO MARIETTA. THIS INCLUDES ALL
OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS SOUTH AND WEST OF A LINE FROM MEDFORD TO
STILLWATER... TO COALGATE TO MARIETTA. THIS INCLUDES ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 PM
THROUGH OVERNIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT
AS A STRONG ATMOSPHERIC DISTURBANCE MOVES SOUTH THROUGH THE CENTRAL
PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AFTERNOON HEATING
AND ABUNDANT LOW LEVEL MOISTURE ALONG WITH FORCING FROM THE MID
LEVEL DISTURBANCE WILL ALLOW FOR A FEW OF THESE STORMS TO BECOME
SEVERE... PRODUCING LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS.
ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS THE HIGH PLAINS OF COLORADO AND NEW
MEXICO. SOME OF THIS ACTIVITY MAY MOVE INTO PORTIONS OF WESTERN AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. ISOLATED SEVERE
STORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE OVER PORTIONS OF THE
AREA EACH DAY...BUT THE CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE
LOW. THE BEST CHANCES FOR THUNDERSTORMS CURRENTLY APPEARS TO BE LATE
SATURDAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.In the hours before
Special weather statement, Aug 12, 5:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 528 PM CDT THU AUG 12 2004 OKZ021-122245- BECKHAM OK- 528 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SAYRE AT 528 PM CDT...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 5:33 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 533 PM CDT THU AUG 12 2004 OKZ022-122245- WASHITA OK- 533 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CORN AT 533 PM CDT...MOVING SOUTH AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 12, 5:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CANTON LAKE 36.12N 98.62W
08/12/2004 1.25 INCH BLAINE OK AMATEUR RADIO
HAIL SHATTERED WINDOWS IN TWO VEHICLES.
0430 PM TSTM WND GST CANTON LAKE 36.12N 98.62W
08/12/2004 77 MPH BLAINE OK AMATEUR RADIO
WIND SPEED MEASURED. 8 INCH DIAMETER TREES BLOWN DOWN. 8
TO 10 INCH DIAMETER LIMBS ALSO DOWNED.
&&
JLPSpecial weather statement, Aug 12, 5:45 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 545 PM CDT THU AUG 12 2004 OKZ022-122300- WASHITA OK- 545 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CORN AT 545 PM CDT...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Aug 12, 5:55 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 555 PM CDT THU AUG 12 2004 OKZ021-034-035-122315- BECKHAM OK-GREER OK-KIOWA OK- 555 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND KIOWA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER CARTER AT 555 PM CDT...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM...GREER AND KIOWA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 6:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 614 PM CDT THU AUG 12 2004 OKZ035-122330- KIOWA OK- 614 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF LONE WOLF AT 614 PM CDT...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KIOWA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| Aug 12, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 31 min |
| Aug 12, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 38 min |
| Aug 12, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 37 min |
| Aug 12, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Major | 34 min |
| Aug 12, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Aug 12, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 44 min |
| Aug 12, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.